Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 40, NWS Pittsburgh, PA

June 3, 20144 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 3, 2014, 4:04 PM EDT for 4 counties in Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2014, 4:04 PM EDT (20:04 UTC)
Expired
Jun 3, 2014, 4:30 PM EDT
In force
26 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Belmont County, OH, Guernsey County, OH, Monroe County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 113 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:59 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 3, 2:59 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT TUE JUN 3 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY UNTIL A
COLD FRONT CROSSES. A FEW STORMS COULD BE STRONG AND PRODUCE BRIEF
HEAVY RAINFALL WEDNESDAY EVENING. HIGH PRESSURE BUILDS IN FRIDAY
AND SATURDAY WITH SEASONAL TEMPERATURES.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS BECOMING MORE PREVALENT ON THE
LATEST RADAR SCANS AS THE MID-LEVEL CU FIELD BECOMES MORE AGITATED
WITH THE MIDDAY HEAT. WARM AND MOIST CONDITIONS PERSIST IN OUR
AREA TODAY AS THE FRONT...AND ASSOCIATED DRIER AIR LAG BACK
ACROSS NWRN OHIO.

RAP BUFR SOUNDINGS INDICATE UNSTABLE LOW LEVEL LAPSE RATES THAT
SHOULD CONTINUE TO DESTABILIZE AS THE AFTERNOON CARRIES ON.
VERTICAL WIND SHEAR WILL TOP OUT AROUND 30-40KTS...WHICH SHOULD
SUPPORT SOME DEEPER UPDRAFTS. ULTIMATELY STORM INTENSITY THIS
AFTERNOON WILL BE LIMITED BY VERTICAL MOISTURE AVAILABILITY. 12Z
RAOB INDICATED DEEP MOISTURE THROUGH H4...BUT BEHIND THE PRE-
FRONTAL TROF THAT RUSHED THROUGH THIS MORNING...MOISTURE HAS
ERODED DOWN TOPPING OUT NEAR THE H8 LEVEL. WITH THE DRIER AIR AT
THE MID AND UPPER LEVELS...THUNDERSTORMS THAT DO DEVELOP COULD
HAVE SOME STRONG AND GUSTY WINDS ASSOCIATED.

THE COLD FRONT CROSSES THE AREA LATE TONIGHT BUT STALLS OUT JUST
TO OUR SOUTH. THIS SHOULD ACT AS A FOCUS AND TRACK FOR ANY REMNANT
MCS SYSTEM THAT DEVELOPS OVER THE THE PLAINS TONIGHT AND TOMORROW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
STILL A FAIR AMOUNT OF UNCERTAINTY WITH RESPECT TO POTENTIAL MCS
THAT WILL TRAVERSE THE OHIO VALLEY WED EVENING. 12Z NCEP CHAIN AND ENSEMBLES
HAVE YIELDED BETTER CLUSTERING. ECMWF IS THE NORTHERN OUTLIER WITH
SYSTEM REACHING THE MASON DIXON LINE...WHILE GFS/NAM AGREE ON
TRACK OVER SE OHIO INTO CENTRAL WV...HOWEVER TIMING BETWEEN THEM
IS OFF BY APPROXIMATELY SIX HOURS. CONTINUE TO STRESS HIGHEST
PROBABILITY OF RAIN S OF I-70 WED NGT...DID NOT MAKE MANY CHANGES
GIVEN BELOW AVERAGE CONFIDENCE IN THE FORECAST.

H2 AGEOSTROPHIC DIVERGENCE IS OFF THE CHARTS FROM MOST
OPERATIONAL MODELS WHICH TRACKS RIGHT ACROSS THE HEART OF THE
FORECAST AREA. SHEAR IS NOT A PROBLEM WITH THE CURVED HODOGRAPH
PROFILE...HOWEVER ALL THERMODYNAMIC PARAMETERS ARE VERY WEAK. IF
THE SYSTEM TRACKS LIKE THE ECMWF PORTRAYS...THREAT OF SEVERE
WINDS AND HEAVY RAIN IS ABOVE AVERAGE...OTHERWISE LOOK FOR A
PERIOD OF RAIN OF MODERATE INTENSITY DURING THE EVENING HOURS
WITH ANYTHING SEVERE TO OUR SOUTH. THE SYSTEM IS PROGRESSIVE...SO
FLASH FLOOD THREAT REMAINS LOWS.

AFTER THE SYSTEM CLEARS WHICH WILL BE BEFORE DAWN
THURSDAY....WRAP AROUND SHOWERS IN WAKE OF THE SYSTEM WILL DEVELOP
DUE TO THE POCKET OF COLD AIR ALOFT CROSSING THE GREAT LAKES. BY
THURSDAY EVENING...MID LVL CIRCULATION WILL BE OFF TO OUR EAST SO
THINGS WILL DRY OUT AND THE SKY WILL CLEAR.

BENIGN WEATHER THURSDAY NIGHT THROUGH FRIDAY NIGHT AS HIGH
PRESSURE BUILDS OVER THE MID ATLANTIC. AFTER A COOL THURSDAY
/UPPER 60S TO LOWER 70S/ DUE TO CLOUDS AND SHOWERS...LOOK FOR
TEMPS TO RETURN INTO THE 70S COME FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
BLDG HIGH PRES THRU SAT WL BRING DRY WEA. GENL ZONAL FLOW IS
PROGGED TO DVLP LT IN THE WKEND INTO ERLY NXT WK AS SVRL SHRTWVS
CROSS THE GT LKS AND OH VLY RGN RTNG THE CHC FOR SHWRS AND TSTMS.
TEMPS SHOULD AVG NR OR SVRL DEG ABV SEASONAL LVLS THRU THE PD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
TERMINALS SLOW TO COME UP FROM MVFR THIS MORNING IN THE WAKE OF
THE PRE-FRONTAL TROF. MOST LOCATIONS SHOULD CONTINUE TO HOVER
JUST ABOVE VFR CIG THRESHOLD. THE COLDFRONT APPROACHES THIS
EVENING FROM W TO E WITH A BROKEN LINE OF TSTMS EXPECTED. WITH
UNCERTAINTY IN TIMING AND COVERAGE OF THE TSTMS...OPTED FOR A VCTS
MENTION IN THE TAFS ATTM. VFR WL RTN AFT FROPA.

.OUTLOOK.../WEDNESDAY THROUGH SUNDAY/...
IFR WEATHER /MAINLY VIS RESTRICTIONS / IS LIKELY WEDNESDAY EVENING INTO
THURSDAY WITH SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 3, 3:21 AM EDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 AM EDT TUE JUN 3 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-040730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
321 AM EDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY
AFTERNOON AND EVENING. ALL SEVERE TYPES ARE POSSIBLE...BUT THE
PRIMARY THREATS ARE EXPECTED TO COME FROM DAMAGING WIND AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jun 3, 2:39 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT TUE JUN 3 2014

PAZ007-008-015-031930-
CLARION PA-MERCER PA-VENANGO PA-
239 PM EDT TUE JUN 3 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL VENANGO...EAST CENTRAL
MERCER AND WEST CENTRAL CLARION COUNTIES...

AT 237 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF STONEBORO...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  STONEBORO...          POLK...               SUGARCREEK...
  FRANKLIN...           KENNERDELL...         SENECA...
  VAN...                KNOX...

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE
ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4143 7961 4129 7950 4121 7955 4130 8013
      4144 8009
Special weather statement, Jun 3, 3:15 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT TUE JUN 3 2014

PAZ013-014-020-032000-
BEAVER PA-BUTLER PA-LAWRENCE PA-
315 PM EDT TUE JUN 3 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEAVER...SOUTHERN
LAWRENCE AND WEST CENTRAL BUTLER COUNTIES...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF BESSEMER...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  BESSEMER...           NEW CASTLE...         ELLWOOD CITY...
  MCCONNELLS MILL...    FOMBELL...            MORAINE STATE PARK...
  ZELIENOPLE...         EVANS CITY...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4095 7999 4072 8006 4086 8052 4103 8050

KRAMAR
Local storm report, Jun 3, 3:23 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             CRANBERRY               41.35N  79.72W
06/03/2014  E0.75 INCH       VENANGO            PA   PUBLIC

&&

EVENT NUMBER PBZ1401437

XX
Special weather statement, Jun 3, 3:41 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT TUE JUN 3 2014

OHZ057-032015-
MUSKINGUM OH-
341 PM EDT TUE JUN 3 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MUSKINGUM COUNTY...

AT 337 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
CANNELVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  CANNELVILLE...        DUNCAN FALLS...       PHILO...
  BLUE ROCK STATE PARK...                     RURALDALE...
  HIGH HILL...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3992 8207 3988 8170 3975 8174 3976 8197
      3980 8206

KRAMAR
Special weather statement, Jun 3, 3:49 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT TUE JUN 3 2014

PAZ015-016-032015-
CLARION PA-JEFFERSON PA-
349 PM EDT TUE JUN 3 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLARION AND NORTHERN
JEFFERSON COUNTIES...

AT 345 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
KNOX...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  CLARION...            LIMESTONE...          SUMMERVILLE...
  BROOKVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4122 7886 4101 7913 4122 7954 4133 7945

KRAMAR
Special weather statement, Jun 3, 3:51 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT TUE JUN 3 2014

OHZ058-059-068-069-032015-
BELMONT OH-GUERNSEY OH-MONROE OH-NOBLE OH-
351 PM EDT TUE JUN 3 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NOBLE...
NORTHWESTERN MONROE...SOUTH CENTRAL GUERNSEY AND SOUTHWESTERN BELMONT
COUNTIES...

AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
SENECAVILLE...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  SENECAVILLE...        SENECA LAKE PARK...   QUAKER CITY...
  SOMERTON...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3994 8104 3976 8123 3995 8154 4003 8145

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:16 PM EDTSpecial Weather StatementPBZVenango59 min
Jun 3, 2:39 PM EDTSpecial Weather StatementPBZVenango51 min
Jun 3, 3:01 PM EDTSevere Thunderstorm WarningPBZClarion, Venango44 min
Jun 3, 3:15 PM EDTSpecial Weather StatementPBZLawrence45 min
Jun 3, 3:49 PM EDTSpecial Weather StatementPBZClarion, Jefferson26 min
Jun 3, 4:32 PM EDTSpecial Weather StatementPBZJefferson43 min
Jun 3, 5:17 PM EDTSpecial Weather StatementPBZAllegheny28 min
Jun 3, 5:22 PM EDTSpecial Weather StatementPBZFayette23 min
Jun 3, 5:44 PM EDTSpecial Weather StatementPBZAllegheny31 min
Jun 3, 3:41 PM EDTSpecial Weather StatementPBZMuskingum34 min
Jun 3, 3:51 PM EDTSpecial Weather StatementPBZNoble24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.